Tinea Types: Common Dermatophyte Infections Steroid-Exacerbated Tinea Corporis

June 1, 2004
Joe Monroe, PA-C

The continuous use of a corticosteroid cream briefly relieved the pruritus of anannular, papulosquamous eruption on the left anterior thigh of a 50-year-oldwoman. The lesion was present for 6 months and grew larger with applicationof the topical corticosteroid.

The continuous use of a corticosteroid cream briefly relieved the pruritus of anannular, papulosquamous eruption on the left anterior thigh of a 50-year-oldwoman. The lesion was present for 6 months and grew larger with applicationof the topical corticosteroid.Abundant fungal elements were revealed on the potassium hydroxidepreparation of a specimen from the lesion. This finding ruled out eczema,psoriasis, and Bowen disease, which were considered in the differential;tinea corporis was diagnosed. The corticosteroid, which worsened the condition,was immediately discontinued. Oral terbinafine, 250 mg/d for 7 days,and twice-daily application of econazole cream were prescribed; the infectionresolved in about a month.

Related Content:

Infection | Skin Diseases